Utah, 2011

Winter Weather in Utah, January 9 to 10, 2011

January 9 to 10, 2011 · NWS GJT · 1 event in 1 county or zone

An upper trough produced significant snowfall in the mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper trough produced significant snowfall in the mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 12:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 9, 12:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MST SUN JAN 9 2011

UPDATE...
ALREADY CLOSING IN ON WIDESPREAD WARNING CRITERIA SNOWFALL AMOUNTS IN
THE MOUNTAINS AND HIGH VALLEYS OF NW COLORADO.  UPGRADED FROM
ADVISORIES TO WARNINGS THE PARK...GORE...AND FLATTOPS RANGES...AS
WELL AS THE UPPER YAMPA RIVER BASIN AREA...INCLUDING THE TOWN OF
STEAMBOAT SPRINGS.  HAS BEEN SNOWING HEAVY IN THE ASPEN AREA WHERE
CONDITIONS ARE IDEAL FOR CONTINUED HEAVY SNOWFALL. HOWEVER...THE
AMOUNTS FROM SNOTEL SITES IN ZONE 10...INCLUDING INDEPENDENCE PASS
...ARE ONLY IN THE 3 TO 7 INCH RANGE SO FAR.  CURRENT ADVISORY FOR
ZONE 10 ALREADY ADDRESSES LOCALLY HEAVIER AMOUNTS EXCEEDING WARNING
CRITERIA.  NONETHELESS...WILL NEED TO WATCH ZONE 10 CLOSELY.

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE FIRST SOFTER PUNCH FROM THIS STORM HAS PASSED SATURDAY NIGHT WITH
THE SECOND PUNCH TO COME LATE TODAY AND TONIGHT. JET NOSE DIGS ACROSS
UTAH AND REACHES THE FOUR CORNERS THIS AFTERNOON CREATING STRONG
VERTICAL LIFT ON ITS NW FLANK. EASTERN UTAH REMAINS ON THEWEST SIDE
OF THIS BETTER FORCING SO WILL MISS THE BRUNT OF THE SNOWFALL.
ASSOCIATED COLD FRONT HOVERS OVER NW COLORADO THIS MORNING THEN DIVES
SE THIS AFTERNOON AND EVENING. 700MB TEMPERATURES DROP TO AROUND -14C
WITH THE FRONT FOR EFFICIENT SNOW PRODUCTION. THE NORTH WILL SEE MUCH
DRIER AIR WORKING IN BEHIND THE FRONT THIS AFTERNOON AND EVENING FOR
A DIMINISHING OF ACCUMULATIONS. GOOD MODEL AGREEMENT ON IMPRESSIVE
SNOW BURST THIS EVENING IN THE SAN JUAN MTNS AS STRONG SFC
CONVERGENCE UNDER JET DIVERGENCE SHOULD PRODUCE IMPRESSIVE SNOWFALL
RATES. THIS WILL BE SOMEWHAT SHORT LIVED...ENDING BEFORE SUNRISE
MONDAY. BASED ON THIS RAISED THE SW SAN JUANS TO MATCH OTHER
ADVISORIES AND NEARBY VALLEYS INCLUDING DURANGO PAGOSA AND GUNNISON.

MUCH COLDER AIR WORKS OVER THE REGION ON MONDAY WITH 700MB
TEMPERATURES DROPPING BELOW ZERO F. LIGHT SNOW SHOWERS WILL
CONTINUE ALONG THE CONTINENTAL DIVIDE...BUT EXPECT ACCUMULATIONS TO
BE LIGHT. MONDAY NIGHT WILL BE VERY COLD DROPPING BELOW ZERO F FOR
MOST ZONES. VALLEY ICE FOG IS POSSIBLE IN ALL LOCATIONS.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...
NWLY FLOW SETS UP OVER REGION TUESDAY AND PERSISTS THRU THURSDAY AS
A WEAK RIDGE BUILDS INTO DESERT SOUTHWEST.  THE NEXT SET OF
DISTURBANCES WILL RIDE UP AND OVER THIS RIDGE KEEPING PRECIPITATION
TO OUR NORTH AND NORTHWEST.  BY THURSDAY NIGHT...THE RIDGE FINALLY
BREAKS DOWN WITH FLOW BECOMING MORE ZONAL ALLOWING A QUICK SHORTWAVE
TO MOVE ACROSS CWA EARLY FRI MORNING THRU FRI NIGHT.  BY FRI AFTN
HOWEVER...UPPER LEVEL SUPPORT QUICKLY RUSHES SOUTHEASTWARD LEAVING
LGT SNOWSHOWERS FOR SRN AREAS...MAINLY OVER SAN JUANS.  QPF AMTS LOOK
MINIMAL WITH THIS STORM DUE TO SPEED AND LACK OF MOISTURE.

AS FAR AS TEMPS ARE CONCERNED...TUE WILL BE WELL BELOW NORMALS FOR
THIS TIME OF YEAR DUE TO NW FLOW CONTINUING TO PUMP IN COLD CANADIAN
AIR.  BY WED...WINDS START BACKING ALLOWING SOME WARMER AIR TO MOVE
INTO AREA WITH TEMPS GRADUALLY WARMING UP.  MOS GUIDANCE SHOWS QUICK
JUMP BY WED BUT NOT BUYING OFF AS INVERSIONS WILL INHIBIT DAYTIME
HEATING TO SOME DEGREE.  KEPT DAYTIME HIGHS SEVERAL DEGREES COOLER
THAN GUIDANCE SUGGESTED WHILE DAYTIME LOWS SEEMED REASONABLE.

WITH LATEST ROUND OF SNOWFALL AND SOME WARMING MID-WEEK...SOME
NIGHTTIME FOG CAN BE EXPECTED...WITH MANY VALLEYS SEEING DENSE FOG
DUE TO DAYTIME TEMPS ALLOWING MELTING OF SNOW AND SATURATION OF
LOWER LEVELS OF ATMOSPHERE.

&&

.AVIATION...
SNOWFALL ACROSS CWA HAS DROPPED CIGS/VIS TO IFR...OCCNL LIFR...THIS
MORNING FOR ALL TAF SITES EXCEPT KVEL WHICH HAS TO CONTEND WITH
FOG AND MVFR CONDITIONS ALSO.  ANTICIPATE KEGE AND KASE TO REMAIN IN
SNOW...LOW CIGS AND VIS FOR MUCH OF THE DAY WHILE KGJT...KMTJ...AND
KRIL SHOULD SEE A LULL IN ACTIVITY UNTIL A STRONG COLD FRONT MOVES
THROUGH THIS AFTN.  ONCE THIS OCCURS...MORE SNOWFALL EXPECTED WITH A
RETURN TO MVFR TO LIFR CONDITIONS.  KVEL...WHILE NOT SEEING SNOW...
WILL BE HAMPERED BY FOG AND HAZE FOR REMAINDER OF THE DAY WITH
MAINLY MVFR CONDITIONS EXPECTED.  THIS UNSETTLED WX WILL CONTINUE
FOR AT LEAST THE NEXT 24 HRS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONES 001-
      003-006>012-017-018.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
     MONDAY FOR ZONES 019-022-023.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 014.
     WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR ZONES 002-
      004-005-013.
UT...NONE.

&&

UPDATE...JRP
SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....TGR
Hazardous weather outlook, Jan 9, 4:43 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MST SUN JAN 9 2011

COZ001>014-017>023-UTZ022>025-027>029-091144-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
443 AM MST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER HIGHLIGHTS ARE IN EFFECT TODAY AND TONIGHT FOR MUCH
OF WESTERN COLORADO AS A VIGOROUS WINTER STORM SWEEPS OVER THE
REGION. SNOWFALL WILL DIMINISH SOMEWHAT THIS MORNING FOR MOST OF
WESTERN COLORADO...BUT THEN INCREASE AGAIN THIS AFTERNOON AND
EVENING AS A STRONG COLD FRONT PUSHES SOUTH. BY MONDAY MORNING MOST
MOUNTAINS WILL SEE 5 TO 12 INCHES OF NEW SNOWFALL WITH VALLEYS
RECEIVING 2 TO 6 INCHES. CRAIG TO STEAMBOAT SPRINGS MAY SEE
ACCUMULATIONS OF 5 TO 10 INCHES. TRAVEL WILL BE HAZARDOUS AT TIMES
DUE TO ICY AND SNOWPACKED ROADS AND REDUCED VISIBILITY IN SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FRIGID TEMPERATURES WILL FOLLOW THE WINTER STORM ON MONDAY AND
TUESDAY WITH MONDAY NIGHT THE COLDEST NIGHT.  HIGH TEMPERATURES IN
THE VALLEYS WILL RANGE FROM THE UPPER SINGLE DIGITS TO LOWER 20S...
WITH SUB ZERO TEMPERATURES MONDAY NIGHT.  SOME OF THE COLDEST
HIGHER VALLEYS WILL HAVE LOWS AS COLD AS 25 BELOW ZERO. VALLEY IS
FOG IS POSSIBLE MONDAY NIGHT.

THE NEXT CHANCE FOR SNOWFALL WILL BE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION

JOE

In the hours before

Local storm report, Jan 9, 11:56 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             MAYBELL                 40.52N 108.08W
01/09/2011  M5.0 INCH        MOFFAT             CO   CO-OP OBSERVER

            STILL SNOWING.

&&

EVENT NUMBER GJT1100012

PRINGLE
Local storm report, Jan 9, 12:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1216 PM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       1 NW ASPEN              39.20N 106.84W
01/09/2011  E8.0 INCH        PITKIN             CO   TRAINED SPOTTER

            HEAVY SNOW...WITH 6 TO 8 INCHES OF SNOW SO FAR.

&&

EVENT NUMBER GJT1100013

MALEKSA
Local storm report, Jan 9, 12:18 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1218 PM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       1 SE STEAMBOAT SPRINGS  40.47N 106.81W
01/09/2011  M8.7 INCH        ROUTT              CO   TRAINED SPOTTER

            3.7 INCHES OF SNOW SINCE 7 AM BRINGING STORM TOTAL SNOW
            TO 8.7 INCHES AS OF NOON.

&&

EVENT NUMBER GJT1100014

MALEKSA
Local storm report, Jan 9, 12:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1233 PM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     SNOW             9 S CARBONDALE          39.27N 107.21W
01/09/2011  M4.0 INCH        PITKIN             CO   TRAINED SPOTTER

            24HR SNOWFALL... LIGHT SNOW CONTINUES TO FALL

&&

EVENT NUMBER GJT1100015

DC
Local storm report, Jan 9, 12:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1239 PM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     SNOW             WOODY CREEK             39.28N 106.88W
01/09/2011  M7.0 INCH        PITKIN             CO   TRAINED SPOTTER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1100016

DC
Local storm report, Jan 9, 12:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1255 PM MST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             2 SW ASPEN              39.17N 106.85W
01/09/2011  M6.0 INCH        PITKIN             CO   TRAINED SPOTTER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1100017

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
January 9, 2:00 PM MST to January 10, 1:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 9 inches above the 8000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279654.